November 01, 2007
1 min read
Save

Acute pancreatitis possibly associated with exenatide

FDA warns of possible link with use of the type 2 diabetes drug.

You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Exenatide use may be associated with an increased risk for the development of acute pancreatitis.

The FDA reviewed 30 post-marketing reports of patients taking the drug.

None of these cases were fatal; 21 of the patients in the case reports were hospitalized. Most patients with acute pancreatitis had at least one additional risk factor, such as gallstones, hypertriglyceridemia and alcohol use.

The FDA advised health care professionals to instruct patients taking exenatide (Byetta, Amylin and Eli Lilly) to receive prompt medical care if they experience unexplained, persistent, severe abdominal pain with or without vomiting. Treatment with exenatide should be discontinued if pancreatitis is suspected and should not resume until another cause for acute pancreatitis is found, according to the FDA.

Studies to date have shown that the cumulative spontaneous reporting rate for pancreatitis is 0.20 events per 1,000 patient years of exposure, according to a company statement.

“The incidence of pancreatitis is not increasing with increasing patient exposure,” officials said in the statement.

Amylin and Lilly have agreed to include precautionary information on acute pancreatitis in the product label, update the product website and disseminate a letter to physicians. The companies will continue to monitor cases of acute pancreatitis and conduct ongoing epidemiologic investigation. – by Tara Grassia

Editor’s note: Pancreatitis is not an unusual medical condition. It occurs not unfrequently in people with diabetes. There are about 30 reported cases of pancreatitis in about 700,000 persons since the drug was released in the United States (June 2005), for an incidence of 0.2 per 1000 patient-years. So, it’s not impossible that there was simply a coincidence of pancreatitis associated with Byetta use, or it may be that Byetta is associated with a rare adverse effect of pancreatitis, which also occurs with a number of other drugs such as diuretics and antihypertensive drugs. We continue to use those drugs recognizing that if a person exhibits this rare complication, then one should discontinue the use of medicine.
Zachary T. Bloomgarden, MD